Skip to Main Content

Case History

Image not available. A previously healthy 45-year-old 80 kg man is admitted for an elective percutaneous liver biopsy under local anaesthetic as part of the investigation of probable genetic haemochromatosis diagnosed as part of a family study (plasma ferritin 1500 μg/l, C282Y homozygote). Pre-biopsy blood tests show a normal full blood count, slightly elevated alanine aminotransferase and a prothrombin time (PT) of 16 seconds (normal control 12 seconds). He is transfused with two units (approximately 500 ml) of fresh frozen plasma (FFP) 30 minutes before the biopsy ‘to cover the procedure’. The biopsy goes ahead uneventfully. However, 90 minutes afterwards he complains of breathlessness, which becomes progressively worse during the next hour. On examination he is severely dyspnoeic at rest and centrally cyanosed. He has a tachycardia of 150 beats per minute, blood pressure 110/65 mmHg, temperature 38°C, no elevation of jugular venous pressure (JVP) and no peripheral oedema. Blood gases show severe hypoxia and hypocapnia. Chest X-ray (Figure 15.1) reveals a normal-sized heart but there is diffuse bilateral nodular and perihilar shadowing in the mid and lower zones of both lungs. His blood count is normal except for neutropenia (1.2 × 109/l). He has no skin rashes or peripheral oedema.

What is the most likely diagnosis?

How should the patient be treated?

How would you investigate the incident?

What measures can be taken to reduce the risk of this problem?

Figure 15.1

Chest X-ray of a patient with suspected transfusion-related acute lung injury.

Background

Image not available. The clinical picture is highly suggestive of transfusion-related acute lung injury (TRALI), indicated by the temporal relationship to transfusion, normal JVP, hypotension and acute neutropenia. Differential diagnosis would include left ventricular failure (LVF) precipitated by fluid overload – now known as transfusion associated circulatory overload (TACO), (but there is no history of cardiac disease) or an acute allergic reaction (but there are no rashes or swelling).

Transfusion-related acute lung injury is a potentially life-threatening complication of blood transfusion most often, but not exclusively, related to the transfusion of plasma-rich components such as FFP or platelets. It is a form of non-cardiogenic pulmonary oedema, clinically indistinguishable from acute respiratory distress syndrome, and is usually caused by the interaction of specific leukocyte antibodies in the transfused plasma with the patient’s leukocytes. Antibodies to human leukocyte antigens (HLA class I or II) or human neutrophil antigens (HNA) are most often implicated.1 HLA antibodies are found in up to 15% of multiparous female blood donors. Fatal cases of TRALI show an intense acute inflammatory infiltrate of neutrophils and monocytes in the alveolar spaces.2 Activated leukocytes adhere to, or become trapped in, the pulmonary vasculature where the release of inflammatory mediators causes capillary leak and pulmonary oedema. Most patients receiving components from donors with HLA antibodies do not develop TRALI and there may ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.